Texas, 2013

Damaging Wind in Texas, July 15, 2013

July 15, 2013 · NWS EWX · 1 event in 1 county or zone

An easterly wave moved across Texas and caused scattered thunderstorms one of which produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An easterly wave moved across Texas and caused scattered thunderstorms one of which produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 15, 1:45 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 15, 1:45 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT MON JUL 15 2013

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
THE ANOMALOUS UPPER LEVEL LOW MOVING WEST OVER THE TEXAS PANHANDLE
LATER THIS AFTERNOON AND TONIGHT WILL CONTINUE A SHEAR AXIS OVER THE
NORTHERN HALF OF SOUTH CENTRAL TEXAS TONIGHT. WEAK DISTURBANCES
ROTATING EAST AROUND THE CENTER OF THE LOW COUPLED WITH RICH LOW
LEVEL GULF MOISTURE INFLOW MOVING NORTHWEST WILL PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY ALONG AND WEST OF THE
I-35 CORRIDOR WHERE UPPER DYNAMICS WILL BE THE GREATEST.
PROGNOSTIC SOUNDINGS INDICATE CONTINUED TROPIC-LIKE PWATS WITH
AMOUNTS NEAR 2 INCHES. THIS ENHANCED BUOYANCY IN A
MARGINAL/MODERATELY UNSTABLE ENVIRONMENT WILL LIKELY RESULT IN
CONTINUED DEVELOPMENT OF CONVECTION (SHOWERS AND THUNDERSTORMS)
ALONG OUTFLOW BOUNDARIES IN CLUSTERS. THUS...WILL CONTINUE WITH
THE FLASH FLOOD WATCH OVER THE NORTHERN TWO-THIRDS OF THE REGION
UNTIL 7 AM TOMORROW MORNING. ADDITIONAL 1 TO 3 INCH RAINS ARE A
CONTINUED POSSIBILITY WITH ISOLATED 5 INCH TOTALS. MITIGATING
FACTORS INCLUDE THE LOSS OF DAYTIME HEATING THIS EVENING WITH A
LULL IN SOME OF THE ACTIVITY POSSIBLE BY LATE THIS EVENING. WITH
THE LOSS/WEAKENING OF SHEARS ALOFT TOMORROW...WILL LET THE FLASH
FLOOD WATCH EXPIRE AT 12Z TOMORROW MORNING (7 AM). LOWS TONIGHT
GENERALLY IN THE 70S WITH UPPER 60S HILL COUNTRY.
TOMORROW...SHEARS WILL WEAKEN ALOFT OVER THE EASTERN HALF OF THE
REGION AS THE UPPER LOW MOVES INTO NEW MEXICO AND DEEP EASTERLIES
BEGIN TO INVADE THE REGION. COASTAL CONVERGENCE WILL LIKELY
TRIGGER INITIAL CONVECTION WITH THE DEEP (SOUTH) EASTERLIES
TRACKING THE STORMS TO THE WEST OR NORTHWEST IN A BUOYANT
ATMOSPHERE. LOCALLY HEAVY RAINS ARE STILL POSSIBLE. UNDER MOSTLY
CLOUDY SKIES...HIGHS TOMORROW WILL CONTINUE BELOW NORMAL WITH
TEMPERATURES RANGING FROM THE LOW TO MID 80S OVER THE HILL COUNTRY
TO NEAR 90 ALONG AND SOUTH AND EAST OF THE ESCARPMENT. RIDGING
ALOFT WILL BUILD IN FROM THE EAST TOMORROW NIGHT WITH A GRADUAL
LESSENING OF ACTIVITY FROM EAST TO WEST. HOWEVER...COASTAL SHOWERS
AND STORMS WILL CONTINUE PUSHING NORTHWEST INTO THE CWA DURING THE
EVENING HOURS. LOWS TOMORROW NIGHT WILL RANGE FROM NEAR 70 HILLS
TO THE 70S ELSEWHERE.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
CONTINUED DEEP EASTERLIES WITH HIGH PWATS WEDNESDAY THROUGH
THURSDAY BUT DEEP TROPICAL EASTERLIES WILL CONTINUE OVER OUR
REGION AND ENOUGH BUOYANCY FOR MOSTLY DAYTIME AND EARLY EVENING
SHOWERS AND THUNDERSTORMS...WITH SOME LOCALLY HEAVY RAINS
POSSIBLE. DAYTIME TEMPERATURES WILL CONTINUE SOME 5 DEGREES BELOW
SEASONAL NORMS AREA-WIDE OWING TO THE TROPIC-LIKE ATMOSPHERE. MILD
READINGS ARE EXPECTED DURING THE OVERNIGHT HOURS BOTH WEDNESDAY
AND THURSDAY NIGHTS. BY FRIDAY...HIGH PRESSURE WILL BEGIN TO BUILD
ALOFT...WEAKENING THE EASTERLY FLOW ENVIRONMENT AND BEGINNING A
TREND TOWARD HIGHER DAYTIME TEMPERATURES OVER EASTERN PORTIONS
FRIDAY AND OVER THE REMAINDER OF THE REGION SATURDAY THROUGH
SUNDAY. ELEVATED SEA BREEZE CONVECTION OVER MAINLY EASTERN
SECTIONS WILL PREVAIL FRIDAY THROUGH SUNDAY AS A MOIST SOUTHEAST
FLOW CONTINUES. RIDGING BUILDING TO THE EAST OVER THE CENTRAL GULF
OF MEXICO EARLY NEXT WEEK WILL CONTINUE GUIDING RICH MOISTURE
NORTHWARD FROM THE SOUTHWEST GULF MAKING FOR A HOT AND HUMID AIR-
MASS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  90  74  93  75 /  50  60  40  40  20
AUSTIN BERGSTROM INTL AIRPORT  70  90  71  93  72 /  50  60  40  40  20
NEW BRAUNFELS MUNI AIRPORT     70  88  71  90  72 /  50  60  40  40  30
BURNET MUNI AIRPORT            71  85  72  88  73 /  60  60  40  40  20
DEL RIO INTL AIRPORT           75  87  74  87  74 /  70  70  60  50  50
GEORGETOWN MUNI AIRPORT        71  87  72  89  73 /  50  60  40  40  20
HONDO MUNI AIRPORT             74  89  73  92  72 /  60  60  50  40  40
SAN MARCOS MUNI AIRPORT        71  89  72  92  73 /  50  60  40  40  30
LA GRANGE - FAYETTE REGIONAL   75  92  75  95  75 /  30  60  40  40  20
SAN ANTONIO INTL AIRPORT       75  88  74  90  75 /  50  60  40  40  30
STINSON MUNI AIRPORT           74  89  73  91  73 /  50  60  40  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
COUNTIES: BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...EDWARDS...FAYETTE...GILLESPIE...GONZALES...GUADALUPE...
HAYS...KENDALL...KERR...KINNEY...LEE...LLANO...MEDINA...REAL...
TRAVIS...UVALDE...VAL VERDE...WILLIAMSON.

&&

MESOSCALE/AVIATION...07
SYNOPTIC/GRIDS...02
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Jul 15, 4:36 AM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 AM CDT MON JUL 15 2013

TXZ171>173-183>194-202>209-217>225-228-161045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
536 AM CDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LOW WILL CONTINUE TO DRIFT WEST ACROSS TEXAS TODAY.
THIS LOW AND MOIST GULF AIR WILL COMBINE TO PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL TEXAS.
RAINFALL AMOUNTS WILL AVERAGE FROM 1 TO 3 INCHES...WHILE A FEW
SPOTS COULD RECEIVE UP TO 5 INCHES OF RAIN THROUGH TUESDAY MORNING.
THE MAIN FLOOD RISK WILL BE FOR LOW WATER CROSSINGS...UNDERPASSES...
AND OTHER LOW-LYING SPOTS PRONE TO FLOODING AFTER HEAVY RAIN. ALSO...
SOME OF THE STRONGEST STORMS COULD PRODUCE DAMAGING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AS THE UPPER LOW MOVES TOWARD WEST TEXAS ON TUESDAY...THE
POTENTIAL FOR HEAVY RAINS EXIST ACROSS THE EDWARDS PLATEAU AND RIO
GRANDE PLAINS AREAS ON TUESDAY. WEATHER CONDITIONS WILL SLOWLY
IMPROVE LATE WEDNESDAY INTO THURSDAY AS THE UPPER LOW PUSHES
ACROSS NORTHERN MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 15, 12:33 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
133 PM CDT MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     FLASH FLOOD      8 SSE BURNET            30.65N  98.18W
07/15/2013                   BURNET             TX   LAW ENFORCEMENT

            CR341 CLOSED AT HAMILTON CREEK. FLOODED LOW WAER
            CROSSING.

&&

EVENT NUMBER EWX1300536

JPB

The radar

The Austin/San Antonio radar (KEWX), 10 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Comal

When
July 15, 3:20 PM CST
Where
Comal County, 0.8 mi N of New Braunfels
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.711, -98.132

A thunderstorm produced wind gusts estimated at 60 mph that blew down and damaged numerous trees in Landa Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470163.